Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 47, NWS Mobile, AL

August 25, 2022Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at Aug 25, 2022, 6:45 AM CDT for Baldwin County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 6:45 AM CDT (11:45 UTC)
Expired
Aug 25, 2022, 10:45 AM CDT
In force
4 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:50 AM CDTFLASH FLOODFoley, ALFOLEY POLICE DEPARTMENT REPORTS MULTIPLE FLOODED ROADWAYS IN DOWNTOWN FOLEY, AL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WGUS54 KMOB 251145
FFWMOB
ALC003-251545-
/O.NEW.KMOB.FF.W.0047.220825T1145Z-220825T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
645 AM CDT Thu Aug 25 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  South Central Baldwin County in southwestern Alabama...

* Until 1045 AM CDT.

* At 645 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. These storms are producing 
  torrential rainfall rates. Between 1 and 3 inches of rain have 
  fallen. The expected rainfall rate is 2 to 3 inches in 1 hour. 
  Additional rainfall amounts of 2 to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Foley, Magnolia Springs, Bon Secour, Summerdale, Elberta, Marlow, 
  Miflin, River Park and Turkey Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3038 8785 3045 8784 3056 8768 3055 8761
      3044 8759 3032 8760 3028 8774

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:32 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 4:32 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
432 AM CDT Thu Aug 25 2022

.NEAR TERM UPDATE /Now Through Friday/...The next wave of heavy
rain is expected to begin around daybreak across Stone and George
counties in MS, and Mobile county in AL, and expand northward and
eastward along the coast through the morning hours. The focus for
all of this rain can be found around the 850 to 700 mb layer with
an area of convergence associated with NW-SE boundary over inland
SE MS and Coastal AL. This feature is very subtle and difficult to
find but overall low-level convergence seems to be focused near
this area and that tends to be a good sign of where your boundary
is located. Deep moist southerly flow will be present south of
this boundary as it migrates extremely slowly toward the
northeast. The rich tropical moisture is here to stay as well with
precipitable waters ranging from 2.25 to 2.4 inches across the
entire. The moral of this story is we will see yet another repeat
of widespread rain with localized areas of heavier rain. The
balloon launch yesterday evening from Slidell, Louisiana painted a
similar picture to earlier this morning, which is the perfect
recipe for what we call warm rain processes. We typically see
these types of profiles in rich tropical environments (hence the
"warm rain" name) and they tend to produce very efficient rain
rates meaning we could potentially see 2 to 3 inches falling per
hour in the heaviest storms. Unfortunately that best chance for
those impressive rates will be focused right along that
aforementioned boundary, especially from shortly after sunrise to
early afternoon period (7am to 1pm) as the nose of an upper
shortwave moves into the area increasing lift over said boundary.

Biggest concerns: Over the past two weeks a band of heavy rain has
occurred south of a line from Waynesboro, MS to Andalusia, AL (or
basically south of US Highway 84) with widespread rainfall amounts of
5 to 10 inches with localized cases up to 15 inches. Well over 20
inches of rain have occurred across portions of Baldwin county AL
over the past 30 days. The ground is incredibly wet, rivers/creeks
are already swollen and flowing, thus even an inch or two of heavy
rain will begin to cause some pretty serious issues south of Highway
84. Slap on a good focus for rain and the potential for heavier rain
rates of 2 to 3 inches per hour and the signal for some serious
flash flooding, especially along the I-10 corridor and our major
concrete jungles of Pensacola and Mobile. Recent high resolution
guidance continues to support this potential with the high
resolution ensemble forecast (HREF) showing a ensemble mean of 2 to
3 inches across the area meaning that blending a bunch of different
models yields 2 to 3 inches. Accounting for locally higher totals
based off the heavier rain rates and some locations could see 5 to 7
inches locally with a larger part of the area receiving the 1 to 3
inches. This is a similar signal we saw last night over Choctaw and
Clarke counties in Alabama which lead to widespread 3 to 5 inches
falling and numerous road washouts/flash flooding.

With the heavy rain that occurred yesterday, and the heavy rain yet
to come, a Flash Flood Watch remains in effect for much of the area
expect for our eastern set of counties. Use caution and be weather
aware for the potential for another round of flash flooding,
especially if you live around the I-10 corridor southward.

Elsewhere: It will likely still rain throughout the day with pockets
of heavier rain but without the low level focus to really focus the
heavier rain expect it to be more scattered in nature. Most areas
will likely pickup and additional 1 to 2 inches with locally up to 3
inches. While this could lead to some minor flooding especially in
areas that saw flooding today the concern is not as high for these
areas compared to the aforementioned area. Scattered showers and a
few thunderstorms will occur through much of the night, followed a
repeat of the very high chances of rain (up to 90 percent) forecast
for late tonight through Friday afternoon as the same pattern is
repeated. A Flash Flood Watch will likely be needed for late tonight
through Friday. At least temperatures will be cooler during the day.
BB/03 /22

&&

.SHORT TERM /Friday night Through Saturday night/...We finally
begin to transition out an active wet weather pattern to more of
a diurnal wet pattern during the short term period. Aloft,
troughing that has been persistent over the region finally begins
moving east with weak ridging following behind. Ridging also
builds into the low levels, however, we remain on the southwest
periphery of it allowing for low level south-southeasterly flow
to continue over the region. This helps PWAT values remain
elevated, hovering around ~2.0 inches through the period, thus
resulting in PoPs also remaining somewhat elevated, especially
during the afternoon; however, they will be slightly lower than
previous days (around 60-70%). Expect isolated to scattered
showers and storms to begin developing over the marine areas
during the early morning hours each night, with activity pushing
into coastal counties during the late morning while beginning to
increase in coverage. Activity is then expected to begin spreading
inland during the afternoon with the sea breeze. Any remnant
outflow boundaries will also help assist with lift during the
afternoon. Saturday evening, expect PoP chances to quickly begin
diminishing in coverage due to the loss of daytime heating. Once
again, the primary hazard will be slow moving storms capable of
producing heavy rainfall, which could lead to localized flooding
concerns given the high PWATs and wet antecedent conditions in
place.

As for temps, lows each night continue to range generally in the
low to mid 70s across the region, expect near the coast with mid
to upper 70s can be expected. Highs on Saturday will generally be
in the mid to upper 80s. Lastly, a LOW risk of rip currents
continue through the period. JEH/88

&&

.EXTENDED TERM /Sunday Through Wednesday/...Overall, a moist
airmass continues to remain in place over the southeast CONUS
through the extended period. Weak ridging aloft persists and
lingers over the southeast CONUS and western Atlantic. In the
lower levels, ridging continues to extend into the southeast
CONUS from the western Atlantic, still generally keeping our
region on the southwest periphery of this feature. This continues
to help keep moisture abundant across the area with PWATs
continuing to hover around 2 inches through the period. With weak
forcing aloft, storms continue to generally follow a diurnal
pattern with the seabreeze and remnant outflow boundaries being
the main forcing mechanisms. Showers and storms will be possible
each day as a result. Once again, expect isolated to scattered
shower and storm coverage over marine areas during the early
morning hours each day, with activity spreading inland during the
afternoon with the sea breeze assisted by any remnant outflow
boundaries helping to force more storms during each afternoon
resulting in more scattered to numerous coverage. The weak mid to
upper level subsidence and increased daytime heating could also
allow for a few strong to marginally severe storms through early
next week. As for temps, dependent on convective and cloud
coverage, highs are expected to range in the upper 80s to low 90s
through the period, with lows ranging generally in the low to mid
70s. JEH/88

&&

.MARINE...No impacts are expected for the marine area other than
higher winds and waves in and around showers and thunderstorms.
Otherwise, high pressure centered off to the northeast will continue
to maintain a light easterly to southeasterly flow through early
next week, with winds becoming variable at times. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through this evening for ALZ051>056-059-261>266.

FL...Flood Watch through this evening for FLZ201>203.

MS...Flood Watch through this evening for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:21 PM CDTAreal Flood WarningMOBChoctaw, Clarke6 hr
Aug 24, 9:27 PM CDTRiver Flood WarningMOBBaldwin37 hr
Aug 24, 9:29 PM CDTRiver Flood WarningMOBBaldwin12 hr
Aug 25, 7:44 AM CDTFlash Flood WarningMOBMobile4 hr
Aug 25, 9:00 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Aug 25, 10:20 AM CDTFlash Flood WarningMOBBaldwin4 hr
Aug 25, 10:25 AM CDTFlash Flood WarningMOBMobile4 hr
Aug 25, 10:31 AM CDTFlash Flood WarningMOBChoctaw, Washington3 hr
Aug 25, 11:43 AM CDTAreal Flood WarningMOBMobile6 hr
Aug 25, 12:53 PM CDTFlash Flood WarningMOBWashington4 hr
Aug 25, 1:47 PM CDTSpecial Marine WarningMOB88 min
Aug 25, 2:15 PM CDTAreal Flood WarningMOBBaldwin, Mobile6 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.